Hail, Beadle
- When
- July 13, 4:55 PM CST
- Where
- Beadle County, 11.79 mi S of Wessington
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.280, -98.700
Thunderstorms produced large hail at several locations along and west of the James River in southeast South Dakota during the late afternoon and early evening of July 13th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail at several locations along and west of the James River in southeast South Dakota during the late afternoon and early evening of July 13th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 13, 2:25 PM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 325 PM CDT MON JUL 13 2009 .DISCUSSION... ELEVATED CONVECTION TRYING TO FIRE THIS AFTERNOON ALONG THE ELEVATED WARM FRONT. SHOULD STORMS DEVELOP...NOT EXPECTING SEVERE WEATHER AS ATMOSPHERE IS RELATIVELY STABLE...ESPECIALLY FARTHER EAST INTO THE CWA. CHANCES FOR SHOWERS/THUNDERSTORMS WILL SPREAD EAST THROUGH THE EVENING AND OVERNIGHT ALONG THE ELEVATED FRONT...HOWEVER THE BEST CHANCES WILL BE WITH AN MCS WHICH IS EXPECTED TO ROLL OUT OF THE ROCKIES THIS EVENING. S/WV AHEAD OF THE MAIN UPPER TROUGH HAS SPARKED SOME THUNDERSTORMS OVER WRN SD EARLY THIS AFTERNOON. BECOMING MORE CONCERNED THAT THESE STORMS COULD CONGEAL INTO A LINE AND MOVE INTO THE WRN CWA BY EARLY THIS EVENING. CERTAINLY ENOUGH INSTABILITY SW OF A LINE FROM 9V9 THAT SEVERE STORMS WOULD BE POSSIBLE. THREAT WOULD BE FOR LARGE HAIL...DAMAGING WIND...AND ISOLATED TORNADOES. STILL...MAIN CHANCES FOR THUNDERSTORMS WILL BE AFTER MIDNIGHT AS THE NEXT ROUND OF STORMS MOVES ACROSS THE STATE. SEVERE WEATHER POTENTIAL WILL BE MINIMIZED...HOWEVER...QUARTER SIZED HAIL AND 60 MPH WINDS WILL BE POSSIBLE AS STORMS RIDE ALONG THE ERN SIDE OF THE LOW LEVEL JET. WILL ALSO HAVE TO WATCH THE POTENTIAL FOR FLOODING. RECENT RAINS HAVE SOILS SATURATED OVER PORTIONS OF THE AREA...SUCH THAT ANY TRAINING OF THUNDERSTORMS WOULD LIKELY CAUSE FLASH FLOODING. AT THIS TIME A COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE AT A RELATIVELY FAST ENOUGH RATE THAT ONLY SPOTTY FLASH FLOODING IS EXPECTED...THUS NOT A FFA AT THIS TIME. /LIEBL ON TUESDAY...GFS HAS SLOWED DOWN THE PROGRESS OF ITS SFC FRONTAL BOUNDARY SUBSTANTIALLY...BUT STILL QUICKER THEN THE NAM AND ECMWF. CONTINUED TO FOLLOW THE SLOWER FROPA SOLUTIONS...WHICH BRINGS THE AXIS OF THE FROPA ALONG A MARSHALL MN...TO SIOUX FALLS TO YANKTON SD LINE BY 00Z WED. WHAT IS INTERESTING THOUGH...IS THAT NAM STABILITY PARAMETERS ARE FAIRLY STABLE ON TUE...EVEN ELEVATED STABILITY. THEREFORE THERE LIKELY COULD BE SOME HEAVY POCKETS OF RAINFALL OVR SOME OF OUR ERN SECTIONS OF THE FA ON TUE MORNING...BUT SVR COULD BE VERY LIMITED. WITH THE CDFNT...THERE WL BE ENUF LLV CONVERGENCE TO POSSIBLY GET A FEW SVR TS GOING LATE IN THE AFTN ALONG A WINDOM MN TO STORM LAKE IA LINE...BUT IF THE NAM INSTABILITY PARAMETERS ARE HALF WAY CORRECT...IT SHOULD NOT BE VERY WIDESPREAD AT ALL. INTERESTING TO NOTE THAT IF YOU LOOK AT THE MID LVLS BOTH OFF OF THE NAM AND GFS...THAT THERE ARE ACTUALLY TWO WAVES IN PLAY HERE. THE AFOREMENTIONED WAVE IN THE FIRST PARAGRAPH WHICH IS CURRENTLY SPARKING TS OVR THE WRN PLAINS...AND THE SECOND ONE IN THE RCKYS RIGHT NOW. ON TUESDAY...WE WILL BE DEALING MORE WITH THIS SECOND WAVE WHICH IS PUSHING EWD THE ACTUAL SFC FROPA. TEMPS ON TUESDAY ARE TRICKY. OVR THE ERN HALF...KEPT MAX TEMPS CLOSER TO THE COOLER MET GUIDANCE DUE TO ANTICIPATED CLOUD DEBRIS. BUT ALONG AND WEST OF THE JAMES...KEPT MAX TEMPS PRETTY WARM BEHIND THE FRONT WITH MUCH BETTER MIXING. OTHER THEN SOME LINGERING TS IN OUR EXTREME ERN ZONES TUE EVENING...THE BULK OF TUE NIGHT LOOKS QUIET. WED WL BE A BREEZY AND WELL MIXED DAY WITH NW FLOW THE RULE OF THE DAY. WED NIGHT IS QUITE INTERESTING...IN THAT THE NAM AND GFS POINT AT A WEAK LLV BOUNDARY OOZING SWD INTO OUR FA BACKED UP BY MID LVL SUPPORT. MID LVL MOISTURE IS ABUNDANT...BUT THE LOWER LEVELS ARE RATHER DRY. THE GFS PAINTS NO QPF IN THIS AREA...BUT DYNAMICALLY IT IS SPOT ON WITH THE NAM IN PLACING STRONG H7-H5 QG FORCING OVER OUR SRN FA...AND LLV FRONTOGENESIS SUCH AS AT H9 IS QUITE STRONG ALONG THE WEAK BONDARY. THEREFORE I ADDED A POPS FOR MUCH OF OUR FA MINUS OUR NORTH AND NORTHEAST WHERE YOU RUN INTO INCREASINGLY DRIER AND MORE STABLE AIR. LINGERED LOW POPS OVR OUR SE QUARTER THUR MORNING AS THE QG FORCING EXITS THAT AREA AND MID LVL MOISTURE. OVERALL... THUR SHOULD BE A NICE DAY THOUGH. /MJF IN THE EXTENDED THURSDAY NIGHT THRU MONDAY...MODELS ARE STILL IN PRETTY GOOD AGREEMENT WITH THE LARGE SCALE THRU SATURDAY...KEEPING LONG WAVE UPPER TROFFING IN THE ERN CONUS AND WRN CONUS RIDGING. THIS NW FLOW ALOFT IS RATHER DRY...BUT THERE IS JUST ENOUGH OF A PASSING MID LVL WAVE ON THE SW SIDE OF THE LARGE UPPER LOW OVR THE GRTLKS...THAT SOME SMALL POPS ARE WARRANTED IN THE SRN PARTS OF OUR FA IN THE RR QUAD OF A DEPARTING JET STREAK. ON SUNDAY AND MONDAY... THE ECMWF AND CANADIAN ARE MUCH QUICKER AND AGGRESSIVE IN BRINGING EWD AN UPPER TROF OVR THE NRN TIER OF THE CONUS...AS COMPARED TO THE 00Z/06Z GFS. HOWEVER...NOTICED THAT THE 12Z GFS ALSO HAS COME AROUND IN BRINGING EWD THIS WEST COAST ENERGY. AT ANY RATE...THE SFC RIDGE PASSES EWD AND BRINGS US TO A RETURN SELY FLOW SUN AND MON. WE WILL LIKELY HAVE TO ADD PCPN CHCS INTO THIS AREA SUN NIGHT AND MON IF THE VARIOUS MEDR MODELS CONT TO SHOW THIS MID AND UPPER LEVEL ENERGY MOVG EWD ON TONIGHTS AND WEDNESDAYS MODEL RUNS. NO REAL CONCERNS WITH TEMPERATURES...JUST BLO NORMAL ON FRI AND SAT...THEN A RETURN CLOSER TO NORMAL ON SUN AND MON. /MJF && .AVIATION... HIGH PRESSURE TO SHIFT EAST OF THE AREA AS A SFC TROUGH MOVES INTO ERN SD LATE TONIGHT. THUNDERSTORMS ARE POSSIBLE MAINLY AFTER MIDNIGHT OVER CENTRAL SD AND THEN WILL MOVE INTO SW MN AND NW IA AFTER MIDNIGHT. STRONG SRLY FLOW ALOFT TONIGHT IN ASSOCIATION WITH A LOW LEVEL JET. /LIEBL && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1148 AM CDT MON JUL 13 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1148 AM CDT MON JUL 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS SOUTH CENTRAL SOUTH DAKOTA...MAINLY WEST OF THE JAMES VALLEY. A FEW THUNDERSTORMS MAY BE SEVERE...PRODUCING HAIL TO THE SIZE OF GOLF BALLS AND 70 MPH WINDS. IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE. THESE STORMS ARE EXPECTED TO SUBSIDE THIS EVENING...HOWEVER A SECOND ROUND OF THUNDERSTORMS IS EXPECTED LATE TONIGHT AS A COMPLEX OF THUNDERSTORMS MOVES EAST OUT OF THE WESTERN DAKOTAS. THE COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE INTO THE JAMES VALLEY SHORTLY AFTER MIDNIGHT...AND REACH SOUTHWEST MINNESOTA AND NORTHWEST IOWA TOWARDS SUNRISE TUESDAY MORNING. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS AND WINDS TO 70 MPH. LOCALLY HEAVY RAIN WILL OCCUR WITH THE COMPLEX OF STORMS AND MAY PRODUCE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS MAY REDEVELOP ON TUESDAY AFTERNOON IN AREAS GENERALLY FROM THE INTERSTATE 29 CORRIDOR EASTWARD. THESE STORMS COULD BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM CDT IN SOUTH CENTRAL SOUTH DAKOTA. SPOTTER ACTIVATION MAY AGAIN BE NEEDED AFTER MIDNIGHT TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 97
The Aberdeen radar (KABR), 133 km away, was scanning. The volume nearest the first event began at 22:56 UTC.
8 hail. Local standard time, as filed.
Large hail caused an unknown amount of crop damage.
Large hail damaged crops, especially corn. The amount of crop damage was not known, but the tall corn in some fields was completely stripped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 189911, 189912, 189914, 189916, 189921, 189923, 189925, 189927.